Hail, Cass
- When
- June 27, 4:25 PM EST to 4:26 PM EST
- Where
- Cass County, Adamsboro
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.780, -86.270
An upper level area of low pressure and associated jet streak allowed for favorable conditions for thunderstorm development across much of the southern Great Lakes. Numerous multicell and isolated supercell thunderstorms caused areas of wind damage as well as hail, some of which was on the large side.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An upper level area of low pressure and associated jet streak allowed for favorable conditions for thunderstorm development across much of the southern Great Lakes. Numerous multicell and isolated supercell thunderstorms caused areas of wind damage as well as hail, some of which was on the large side.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 27, 2:00 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EDT THU JUN 27 2013 .SYNOPSIS... ISSUED AT 1032 AM EDT THU JUN 27 2013 A SURFACE AND UPPER LEVEL LOW WILL CONTINUE TO ROTATE THROUGH THE GREAT LAKES CONTINUING THE RAIN SHOWER AND THUNDERSTORM CHANCES FOR TODAY TONIGHT AND TOMORROW. TEMPERATURES ARE EXPECTED TO BE AROUND NORMAL TO SLIGHTLY ABOVE FOR TODAY AND TONIGHT AND SLIGHTLY BELOW NORMAL TOMORROW. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 300 PM EDT THU JUN 27 2013 THE MAIN FOCUS THIS PERIOD IS ON CONVECTIVE CHANCES AND SEVERE THREAT INTO THIS EVENING... THE LONGWAVE PATTERN THIS AFTERNOON INTO FRIDAY WILL CONTINUE TO UNDERGO AMPLIFICATION ALLOWING AN UPPER LOW AND DEEP LAYERED TROUGH AXIS TO DROP INTO THE GREAT LAKES BY LATER TONIGHT AND TOMORROW. A 50-60 KT 500 MB JET MAX UNDER THIS FEATURE AND A WESTERN/NORTHERN GREAT LAKES MID LVL PERTURBATION IS NOW ENTERING NORTHERN IL AS OF THIS WRITING...AND WILL TRANSLATE SEWD INTO THE LOCAL AREA LATE THIS AFTERNOON AND EVENING. FORCING WITH THIS FEATURE AND CONTINUED SUBTLE HEIGHT FALLS/COOLING ALOFT OVER A MODERATELY UNSTABLE ENVIRONMENT (MLCAPE 1500-2000 J/KG) WILL LIKELY SUPPORT SCT CONVECTION DURING THIS TIME. SPC NOW HAS THE ENTIRE FA IN A SLIGHT RISK FOR A FEW SEVERE STORMS INTO THIS EVENING. TORNADOES APPEAR UNLIKELY GIVEN LACKING LOW LEVEL CONVERGENCE AND MODESTLY HIGH LCL'S. INCREASING DEEP LAYER SHEAR TO BETWEEN 35-50 KTS (HIGHEST ACROSS OUR SOUTHWESTERN ZONES) SHOULD SUPPORT SUSTAINABLE/ROTATING UPDRAFTS AND POSSIBLE SPLITTING SUPERCELLS IF/WHERE CELLS FIRE (INITIATION MOST LIKELY ACROSS WI/NORTHERN IL AND THEN SHIFTING SOUTHEAST)...WITH LARGE HAIL AND ISOLATED DAMAGING WINDS THE PRIMARY THREATS. SHOWERS OVERNIGHT INTO FRIDAY MORNING SHOULD MAINLY FOCUS NORTH OF THE AREA INVOF A DEEP TROUGH AXIS ACROSS THE NORTHERN/CENTRAL GREAT LAKES. DAYTIME HEATING/DESTABILIZATION AND STEEPENING SFC-650 MB LAPSE RATES UNDER THE COLD POOL ALOFT (AHEAD OF THE TROUGH AXIS) WILL ONCE AGAIN INCREASE SHOWER/STORM CHANCES BY FRIDAY AFTERNOON. CONVECTION TOMORROW IS EXPECTED TO GENERALLY REMAIN BELOW SEVERE LIMITS GIVEN PROGGED MARGINAL SHEAR/INSTABILITY...ALTHOUGH DECREASE IN FREEZING LEVELS WITH COLD CORE ALOFT DROPPING IN HINTS AT THE POTENTIAL FOR NON SEVERE HAIL WITH CELLS. && .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 300 PM EDT THU JUN 27 2013 THE EXTENDED FORECAST PERIOD IS QUITE LITERALLY DESCRIBED BY THE IDIOM...RINSE AND REPEAT. MANY LOCATIONS WILL SEE A BRIEF SHOWER OR THUNDERSTORM IN THE AFTERNOON OR EVENING MOST DAYS...ONLY TO HAVE A LULL DURING THE OVERNIGHT HOURS...AND A REPEAT THE VERY NEXT DAY. THIS PATTERN WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL LOW SETTLES ACROSS THE GREAT LAKES AND RETROGRADES INTO THE UPPER MISSISSIPPI VALLEY BEFORE REJOINING THE MEAN FLOW SOMETIME MID WEEK. WOULD NOT BE SURPRISED IF THIS CONTINUES FURTHER INTO THE WEEK (AS SUGGESTED BY THE ECMWF) SINCE CUT OFF LOWS ARE NOTORIOUS FOR TAKING THEIR TIME TO MOVE ALONG. THIS COLD POOL ALOFT...COUPLED WITH RESIDUAL MOISTURE WITH DEWPOINTS IN THE LOW 60S AND BREAKS IN THE CLOUDS WILL PROVIDE AMPLE INSTABILITY FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. EXPECT STORMS TO REMAIN SUB SEVERE GIVEN WEAK SHEAR...WEAK INSTABILITY...AND MEAGER MID LEVEL LAPSE RATES. COULD NOT COMPLETELY REMOVE POPS DURING OVERNIGHT PERIOD MOST DAYS GIVEN LOCATION OF THE UPPER LOW AND CONTINUED FORCING FOR AT LEAST LIGHT SHOWERS EVEN DURING THE OVERNIGHT PERIODS. INSTEAD ELECTED TO REDUCE OVERNIGHT VALUES FROM ALLBLEND INIT TO SHOW TREND FOR BETTER CHANCES DURING THE DAY AND REDUCED CHANCES AT NIGHT. THE ONLY EXCEPTION...WHEN OVERNIGHT POPS REMAINED DRY...WAS MONDAY WHEN THE UPPER LOW WILL BE SOUTH OF THE AREA AND WEDNESDAY WHEN IT HAS LIFTED NORTHWEST OF THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1239 PM EDT THU JUN 27 2013 DIURNAL MIXING WILL CONTINUE TO ALLOW A MVFR BROKEN STRATOCUMULUS DECK TO LIFT UP TO MAINLY VFR (BTW 3000-4500 FT) BY 18-19Z AT FWA...WITH SBN ALREADY VFR. SCATTERED CONVECTION WILL LIKELY FIRE ACROSS THE AREA LATER THIS AFTERNOON INTO EARLY THIS EVENING AS A MID LEVEL IMPULSE DROPS INTO THE AREA OVER A MODERATELY UNSTABLE ENVIRONMENT. INCREASING SHEAR WITH A 50-60 KT MID LEVEL JET MAX MAY ALLOW FOR A STRONG TO SEVERE CELL. HOWEVER...PROBABLY IS TOO LOW AT ANY ONE POINT TO INCLUDE A WIND/HAIL/ETC MENTION. OTHERWISE...MAINLY VFR/DRY OVERNIGHT INTO FRIDAY MORNING WITH A BRIEF VIS RESTRICTION POSSIBLE TOWARD DAYBREAK GIVEN LIGHT WINDS, PARTIAL CLEARING, AND LINGERING LOW LEVEL MOISTURE. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...LOTHAMER SHORT TERM...STEINWEDEL LONG TERM...BENTLEY AVIATION...STEINWEDEL VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1250 PM EDT THU JUN 27 2013 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-281700- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1250 PM EDT THU JUN 27 2013 /1150 AM CDT THU JUN 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY OVERNIGHT. A FEW SEVERE STORMS WITH QUARTER SIZE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-MIZ077-281700- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 1250 PM EDT THU JUN 27 2013 /1150 AM CDT THU JUN 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO THE EARLY OVERNIGHT. A FEW SEVERE STORMS WITH QUARTER SIZE HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DANGEROUS SWIMMING CONDITIONS AT LAKE MICHIGAN BEACHES DUE TO HIGH WAVES AND RIP CURRENTS ARE POSSIBLE SATURDAY. ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE EACH DAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-281700- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1250 PM EDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW STORMS WITH STRONG WINDS AND HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY AFTERNOON AND SATURDAY NIGHT. ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THIS PERIOD. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 440 PM EDT THU JUN 27 2013 INZ012-013-015-022-272115- CASS IN-FULTON IN-PULASKI IN-STARKE IN- 340 PM CDT THU JUN 27 2013 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN CASS...EASTERN PULASKI...SOUTHWESTERN FULTON AND SOUTHERN STARKE COUNTIES... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WINAMAC...MOVING SOUTHEAST AT 20 MPH. UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... ROYAL CENTER... LAWTON...STAR CITY AND LAKE BRUCE... BRUCE LAKE STATION... THORNHOPE AND KEWANNA... GRASS CREEK...LUCERNE AND MARSHTOWN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4096 8621 4082 8648 4113 8680 4123 8665 TIME...MOT...LOC 2041Z 314DEG 19KT 4106 8660 BENTLEY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM CDT THU JUN 27 2013
INZ013-015-022-023-272145-
CASS IN-FULTON IN-MIAMI IN-PULASKI IN-
510 PM EDT THU JUN 27 2013
...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN CASS...SOUTHERN
MIAMI...SOUTHEASTERN PULASKI AND SOUTHWESTERN FULTON COUNTIES...
AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF MEXICO...OR 10 MILES NORTH
OF LOGANSPORT...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PERU...
MEXICO...
TWELVE MILE...
ADAMSBORO...
HOOVER AND ANOKA...
NEW WAVERLY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4074 8594 4062 8620 4081 8639 4099 8653
4105 8638
TIME...MOT...LOC 2111Z 311DEG 27KT 4089 8634
BENTLEYThe Northern Indiana radar (KIWX), 80 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
13 hail, 6 thunderstorm wind. Local standard time, as filed.
Emergency management officials estimated a 60 mph wind gust along the leading edge of the storm.
Recorded at the Grissom Air Reserve Base.
Several reports were relayed by local media of hail ranging from the size of quarters to half dollars.
The public reported two trees were blown down onto a road near the Atwood Fire Station.
A trained spotter reported large tree limbs down on Bass Road, near Hamilton Road.
Law enforcement officials reported a barn suffered severe damage, including a roof being blown off.
Emergency management officials reported the roof blown off a pole barn at South County Road 000 and 800 South. Several trees were also blown down in the area, with small stalks of corn flattened.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455955, 455980, 455981, 455956, 455957, 455958, 455959, 455960, 455976, 455961, 455962, 455963, 455964, 455977, 455965, 455978, 455966, 455967, 455979.